Thunderstorm Wind, Howard
- When
- June 26, 11:16 AM CST
- Where
- Howard County, Lime Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.450, -92.280
An estimated 65 mph wind gust occurred in Lime Springs.
Scattered thunderstorms moved across northeast Iowa during the late morning and early afternoon of June 26th. These storms dropped some hail near Lime Springs (Howard County) that ranged in size from a nickel up to a quarter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across northeast Iowa during the late morning and early afternoon of June 26th. These storms dropped some hail near Lime Springs (Howard County) that ranged in size from a nickel up to a quarter. These storms also produced wind damage just north of Lime Springs where trees and power lines were blown down and the doors to a metal machine shed were blown onto the roof of the shed. A private weather station measured a 67 mph wind gust in Waucoma (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 5:35 AM CST, 5 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 635 AM CDT Fri Jun 26 2020 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Fri Jun 26 2020 At 2 AM, a band of showers and storms extended from Rochester to Nashua Iowa. This band was associated with a shortwave trough. The meso models are not handling this system well. With zonal winds aloft, this system should continue to move east and southeast through the remainder of the overnight hours. With the 0-6 km shear favorable for supercells, we will have to watch out for the potential of hail and maybe some damaging wind between now and daybreak. Further to the west across southwest Minnesota and northwest Iowa, a MCS was moving east toward the area. Warm air advection on the leading edge of this system and along the warm front has resulted in a line of storms. These storms will move through the area from daybreak through noon. While there will favorable deep shear, the instability is generally less than 1K J/kg, so the severe weather threat for both of these systems this morning looks to be low. Still a lot of questions on the severe weather threat with the next round of convection which will be moving through the area between noon and 6 PM this afternoon. While the meso models have differing solutions and timing on how this convection will develop, there is general agreement that there will be enough time for the atmosphere to recover between the departing convection this morning, and the afternoon convection. Mixed-layer CAPES range from 1500 to 2500 J/kg. The main question is how much 0-1 km and 0-3 km shear will be available across the area. This will be dependent upon an 850 to 700 mb speed max. Even this close to the event, there is significant differences on how strong the winds will be with this speed maximum in our area. The NAM has 40 to 50 knots of winds. Meanwhile, the GFS is only around 20 knots. Some of this is a result of some timing differences between this feature. These differences greatly impact the 0-1 km and 0-3 km shear. Another difference is how the meso models are handling their cold pool development. Some suggest that this occur across northeast Iowa and southwest Wisconsin. Others have this occurring more to our east and south. Due to this, there remains much uncertainty on the convection during this time period. If severe weather does materialize, it would likely start out as a wind and hail threat and then evolve more into a wind and maybe a QLCS tornado threat. The main question is where. As stated earlier, this will depend a lot on how strong the 0-1 km shear is able to increase this afternoon. As a result, the severe weather threat is rather conditional at this time. .LONG TERM...(Saturday through Thursday) Issued at 305 AM CDT Fri Jun 26 2020 A summerlike pattern develops heading into the weekend behind the departing cold front. As a deepening upper low comes ashore the Pacific Northwest, ridging over the Northern Plains will amplify while sliding into the Upper Mississippi Valley by Sunday. Ridge amplification continues through the first half of next week with a blocking pattern taking shape over the region. This will lead to a gradual warmup as 850mb temps slowly climb to near 20C by Monday night. Forecast highs next week will climb through the 80s, likely around 90 in a few spots. Along with the heat will come rather humid conditions as dewpoints pool in the mid 60s to lower 70s. A weak, sheared out vort max will drop south from the I-90 corridor on Saturday. With higher PWATs >1" residing out ahead of this feature, there's a small chance our far south could be brushed by a shower or storm Saturday afternoon. Otherwise most areas will stay dry Saturday and Saturday night courtesy of high pressure. Return flow developing behind the departing high on Sunday will pump increasing moisture into the region. Combined with a couple shortwaves and warm air advection, that will bring returning chances of showers and storms. Much of the area will likely remain dry on Sunday as the higher rain chances won't arrive until a stronger shortwave's arrival Sunday night. Surface high pressure and comparatively lower PWATs anchored over the Great Lakes region should keep focus for periodic shower/storm chances early next week generally near and west of the Mississippi River, where moisture/instability will be highest as evidenced by pooling of higher theta-e. By Thursday an advancing cold front is progged to push eastward through the forecast area. While extended forecast has broad-brushed rain chances nearly every period next week, am not expecting the week to be a washout for any given location. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 635 AM CDT Fri Jun 26 2020 A MCV will produce scattered showers and storms this morning. Additional showers and storms are expected this afternoon as a cold front move through the region. These showers and storms may briefly lower the ceilings and visibilities into the IFR/MVFR range. Subsidence in the wake of this front will clear skies quickly between 27.02z and 27.05z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Kurz AVIATION...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 304 AM CDT Fri Jun 26 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 304 AM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. Lightning and small hail will be the primary threats with storms that develop this morning. Another round of storms this afternoon into early evening may pose a threat for severe weather roughly between noon and 6 PM, especially across northeast Iowa and southwest Wisconsin. Damaging winds and heavy rainfall will be the main threats with this round of storms, but isolated hail and tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic storm chances will return Sunday and continue through Thursday. The probability of organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz/Boyne
Special Weather Statement
National Weather Service La Crosse WI
623 AM CDT Fri Jun 26 2020
IAZ008-MNZ094-261200-
Mitchell-Mower-
623 AM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...
At 623 AM CDT, a strong thunderstorm was located over London, or 9
miles south of Austin, moving east at 35 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lyle, Rose Creek, Mona, County Roads 56 And 5, Riverbend Campground,
Otranto, Johnsburg and Varco.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4362 9305 4368 9273 4345 9273 4348 9303
4350 9303 4350 9305
TIME...MOT...LOC 1123Z 262DEG 31KT 4355 9304
KurzSpecial Weather Statement
National Weather Service La Crosse WI
630 AM CDT Fri Jun 26 2020
MNZ079-087-261215-
Wabasha-Olmsted-
630 AM CDT Fri Jun 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED AND WESTERN
WABASHA COUNTIES...
At 630 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Red Wing to near Hayfield. Movement
was east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Rochester, Stewartville, Byron, Oronoco, Elgin, Mazeppa, Marion, High
Forest, Pleasant Grove, Douglas, Rock Dell, Viola, West Albany,
Bremen, Zumbro Falls, Millville, Hammond, Chester, South Troy and I
90 Exit 218.
LAT...LON 4419 9268 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4443 9216 4385 9232
4385 9245 4384 9245 4383 9251 4383 9269
TIME...MOT...LOC 1130Z 262DEG 30KT 4450 9257 4388 9275
KurzSpecial Weather Statement
National Weather Service La Crosse WI
914 AM CDT Fri Jun 26 2020
IAZ030-WIZ061-261445-
Clayton-Grant-
914 AM CDT Fri Jun 26 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...
At 913 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Farmersburg to Belmont. Movement was
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Platteville, Lancaster, Guttenberg, Elkader, Fennimore, Cuba City,
Strawberry Point, Hazel Green, Dickeyville, Cassville, Garnavillo,
Bloomington, Farmersburg, Volga, Preston, Georgetown, Beetown,
Arthur, Montfort, and Potosi.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9160
4300 9160 4299 9106 4306 9043 4251 9042
4251 9064
TIME...MOT...LOC 1413Z 258DEG 16KT 4295 9145 4273 9037
CASpecial Weather Statement National Weather Service La Crosse WI 946 AM CDT Fri Jun 26 2020 WIZ054-061-261530- Crawford-Grant- 946 AM CDT Fri Jun 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GRANT AND SOUTH CENTRAL CRAWFORD COUNTIES... At 945 AM CDT, a strong thunderstorm was located near Bloomington, or 12 miles east of Prairie Du Chien, moving east at 35 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Fennimore, Bloomington, Bridgeport, Wauzeka, Mount Ida, Mount Hope, Patch Grove, Millville, and Woodman. LAT...LON 4290 9102 4304 9107 4314 9060 4287 9054 TIME...MOT...LOC 1445Z 262DEG 31KT 4298 9091 CA
Special Weather Statement
National Weather Service La Crosse WI
1120 AM CDT Fri Jun 26 2020
IAZ008-MNZ094-261700-
Mitchell-Mower-
1120 AM CDT Fri Jun 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL AND
SOUTHWESTERN MOWER COUNTIES...
At 1119 AM CDT, a strong thunderstorm was located over Lyle, or 11
miles south of Austin, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Adams, Lyle, Stacyville, Rose Creek, Mona, Meyer, Toeterville,
Otranto, and Johnsburg.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4358 9305 4363 9269 4342 9266 4342 9302
4350 9303 4350 9305
TIME...MOT...LOC 1619Z 261DEG 27KT 4352 9292
CASpecial Weather Statement National Weather Service La Crosse WI 1145 AM CDT Fri Jun 26 2020 IAZ008-009-MNZ094-095-261730- Howard-Mitchell-Fillmore-Mower- 1145 AM CDT Fri Jun 26 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MITCHELL... NORTHWESTERN HOWARD...SOUTHEASTERN MOWER AND SOUTHWESTERN FILLMORE COUNTIES... At 1144 AM CDT, a strong thunderstorm was located near Adams, or 17 miles southeast of Austin, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Le Roy, Ostrander, Chester, McIntire, Taopi, and Etna. If outdoors, consider seeking shelter inside a building. LAT...LON 4363 9269 4368 9232 4345 9231 4344 9267 TIME...MOT...LOC 1644Z 261DEG 27KT 4355 9266 CA
The La Crosse radar (KARX), 97 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
An estimated 65 mph wind gust occurred in Lime Springs.
Trees and power lines were blown down just north of Lime Springs. The doors to metal machine shed were blown onto the roof of the shed.
Nickel to quarter sized hail fell in Lime Springs.
A private weather station measured a 67 mph wind gust in Waucoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900580, 900583, 900578, 900585.